Two rounds of Narcan had to be administered by Santa Clarita Valley Sheriff’s Station deputies Friday morning in order to keep a suspected overdose patient alive.
The call came in at around 2:30 a.m. Friday near Camp Plenty and Soledad Canyon Road area for a report of an overdose, said Shirley Miller, a spokeswoman for the station.
When deputies arrived on the scene, according to Miller, the man in his late 30s was unconscious.
“A deputy administered Narcan and began performing chest compressions,” said Miller. “Another deputy did another dose of Narcan.”
Three years ago, Narcan was introduced in a public ceremony as a weapon in the arsenal of deputies battling a growing opioid problem in the SCV. The emergency needle injection is a medical tool that helps stop overdose deaths and fight the impacts of heroin and opioids.
A total of four deputies performed chest compressions to save the man’s life, Miller said.
The man was eventually resuscitated, and after paramedics arrived on the scene, he was transported to the hospital.
This overdose comes less than a day after the Santa Clarita Valley Sheriff’s Station Juvenile Intervention Team, or J-Team, held an event talking about the recent uptick in local fentanyl overdoses.
“There’s been an increase in calls for suspected overdoses,” said Miller.
In April 2017, seven people showed up in the emergency room of Henry Mayo Newhall Hospital with overdoses of opiates, prompting an impromptu news conference at the hospital the next day. Since then, fentanyl has claimed more SCV victims, according to Cary Quashen, founder of Action Family Counseling on Soledad Canyon Road, who said in a previous interview that he’s dealt with more than a half-dozen addicts.
Opioids, such as heroin and oxycodone; stimulants like methamphetamine and cocaine; amphetamines such as Adderall; and depressants like Xanax are among the most common drugs seen in the SCV, Detective Nashla Barakat said during the J-Team event on Thursday.
“But the biggest one right now that we’re seeing is fentanyl, and it’s being laced into other drugs, so what you might be thinking is that you’re taking oxycodone and what you’re actually taking is fentanyl,” she said.